Minnesota, 2020Winter Storm and Winter Weather in Minnesota, April 12, 2020
April 12, 2020 · NWS FSD · 8 events in 8 counties and zones
S. on the morning of April 12, and phased with a strong northern stream trough across the northern Plains by April 13.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mid-level trough in split flow moved out of the southwestern U.S. on the morning of April 12, and phased with a strong northern stream trough across the northern Plains by April 13. Intense low pressure developed across the central Plains and moved into the Great Lakes, with a strong frontogenetic band of precipitation from Nebraska to Minnesota. Convective instability produced some spotty thunder along with the rain changing to snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 11, 10:00 PM CST, 2 hours earlier.
Area forecast discussion, Apr 11, 10:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1100 PM CDT Sat Apr 11 2020
.SHORT TERM...(This Evening through Sunday Night)
Issued at 321 PM CDT Sat Apr 11 2020
At a synoptic level, WV satellite imagery and upper level
analysis shows a pronounced closed low across southern AZ with a
southern stream jet running across the southern CONUS and a
strengthening northern stream jet from the eastern Dakotas
eastward toward the Great Lakes. Closer to home in the form of
more sensible weather, a couple of different areas of showers, one
in NW IA and the other near and west of the James River. With
temperatures in the 50s to even lower 60s, this has all been rain
and should remain that way into the evening.
By tonight, the more impactful weather begins as the right entrance
region of the previously mentioned northern stream jet begins to
induce and strengthen mid level frontogenesis. Guidance continues
to suggest this frontal forcing is strongest in the 700:800 mb
layer initially running near the MO River Valley across south
central SD and eventually settling in from northeast NE, far
southeast SD, and then toward south central MN, north central IA.
Guidance also continues to depict some negative EPV* just atop
this layer suggesting the potential for a contracting and
enhancing of the strongest snow band (more on this later). All of
this should establish a fairly coherent and robust band of
precipitation through the second half of the overnight into much
of the daytime hours Sunday. Better forcing should shift east of
I-29 by early to mid evening with upper level subsidence shutting
down the remainder of the precipitation across our area after
midnight Sunday night.
Precipitation Type: Forecast soundings suggest we should see a
fairly clean transition from rain to a brief rain/snow mix to snow
for most locations. The transition from rain to snow should be
underway by late evening west of the James River working eastward
with a changeover around or just prior to the daybreak hours along a
Yankton to Sioux Falls to Worthington line. The remainder of NW IA
may be closer to the mid morning hours, although likely much
dependent on precipitation rates and potential for dynamical
cooling. Areas near Ida Grove and Storm Lake will be the last to see
the switch to snow with perhaps even a period of sleet or freezing
as the colder surface air outruns a pocket of warmer air aloft. A
few rumbles of thunder are also possible across this area.
Amounts: Model progged PWAT are not anything abnormal in terms of
climatology but the strong dynamics of this system should still
produce some healthy QPF amounts. As previously mentioned, still
plenty of suggestion in the models that we may see a tighter and
heavier band of snowfall develop which may drive a narrow
corridor of higher amounts. As is typical in these scenarios,
agreement on where exactly this will end up is far from agreed
upon although have noted a northward shift in guidance over the
past 12 to 24 hours. The HRRR and RAP are generally furthest north
with this area of higher QPF near and north of I-90 and NAM (and
its derivatives), GFS and ECMWF south of I-90. SREF and WPC super-
ensemble plumes further display this uncertainty with some
locations exhibiting as much as a 0.75 to 1 inch spread in QPF. A
couple of different options exist for a snowfall forecast...The
first would be to continue to play the northward shift (HRRR/RAP)
which after collaborating with WPC, wouldn't be the first system
recently to do this. The other thought is to follow the better mid
level frontal forcing (NAM/GFS/EC) which is generally what this
forecast package relied on. This also aligns relatively well with
the HREF probability matched mean. This would put a band of 6 to
10+ inches from roughly Gregory to Beresford to Worthington with
generally 2 to 6 inches buffering that. With all of that said, a
quick cursory glance at the 18z guidance just coming in gives a
little more credence to a northern solution.
Impacts: Ground temperatures across the region are largely in the
40s with road temperatures likely higher than that. This may work to
temper the travel impacts some, although with snow rates nearing or
exceeding 1 inch per hour at times (supported by HREF
probabilities and periods of deep dendritic layers exhibited in
various soundings), these warmer ground temperatures should have
no problem becoming overrun. This will result in slushy or
snowcovered roads. Additionally, winds at the top of the mixed
layer sit anywhere from 30 to 40+ kts which will help to produce
winds gusts of at least 35 to 45 mph. This will result in some
blowing snow and reduced visibility which given the expected wet
nature of the snowfall, should be mainly confined to period of
falling snow.
Headlines: Have upgraded the remainder of the previous watch with an
additional northward bump. This warning area may still need to be
shift a row of counties or two (more likely north than south at
this point) depending on where the final consensus for the
heaviest corridor settles in. Have also covered the remainder of
the coverage area with an advisory given the combination of snow
and wind.
.LONG TERM...(Monday through Saturday)
Issued at 321 PM CDT Sat Apr 11 2020
With an active period in the shorter terms of the forecast, minimal
changes were made in the extended portions of the forecast. Stubborn
upper level troughing will no doubt keep our region below normal as
far as temperatures with high temperatures thru Tuesday likely
stuck in the 30s. May see some moderation later next week but
still hedging toward below normal readings. A fairly disturbance
ridden northwest flow aloft regime will keep us from staying
completely dry during this time frame, although tough to pinpoint
details on exact timing of any waves at this point. Significant
precipitation doesn't look overly likely beyond the weekend
however.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1051 PM CDT Sat Apr 11 2020
Light rain is moving across the area, with the transition to snow
already occurring for areas in central to east central SD,
including KHON and K9V9. Snow transition for KFSD, KSUX, and
surrounding areas expected before daybreak. Conditions will
continue to deteriorate, with snow becoming heavier and northerly
winds increasing through the morning, gusting up to 40 knots. IFR
visibility and ceilings are expected, with LIFR conditions
possible within the heaviest snow band and coupled with blowing
snow. Conditions will begin to improve from west to east as the
snow tapers off late Sunday afternoon through evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 4 AM Sunday to 1 AM CDT Monday for
SDZ066-067-069>071.
Winter Storm Warning until 4 PM CDT Sunday for SDZ050-057-
063>065-068.
Winter Weather Advisory from 4 AM to 7 PM CDT Sunday for SDZ040-
055-056-061-062.
Winter Weather Advisory until 4 PM CDT Sunday for SDZ038-039-
052>054-058>060.
MN...Winter Storm Warning from 4 AM Sunday to 1 AM CDT Monday for
MNZ080-081-089-090-098.
Winter Weather Advisory from 4 AM to 7 PM CDT Sunday for MNZ071-
072-097.
IA...Winter Storm Warning from 4 AM Sunday to 1 AM CDT Monday for
IAZ001>003-012>014-020-021.
Winter Weather Advisory from 10 AM Sunday to 1 AM CDT Monday for
IAZ022-031-032.
NE...Winter Storm Warning from 4 AM Sunday to 1 AM CDT Monday for
NEZ013.
Winter Weather Advisory from 10 AM Sunday to 1 AM CDT Monday for
NEZ014.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...SGHazardous weather outlook, Apr 11, 4:23 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
523 PM CDT Sat Apr 11 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-122230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
523 PM CDT Sat Apr 11 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Precipitation will become widespread tonight, with rain changing
to snow from north to south after midnight. By late tonight most
areas along and north of a Vermillion, to Spirit Lake Iowa line
will have changed to snow. The heavier amounts by sunrise will be
in south central South Dakota where 4 to 7 inches may fall. The
remainder of southeast South Dakota and into southwest Minnesota
will likely see a half an inch to a couple of inches by sunrise.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Moderate to heavy snow will continue into Sunday, with increasing
north winds causing areas of blowing snow, especially while the
snow is falling. A band of 5 to 9 inches, with locally higher
amounts, is expected near and south of Interstate 90 in southeast
South Dakota, and into far northwest Iowa, the Iowa Great Lakes,
and portions of southwest Minnesota south of Highway 14. Areas
either side of the band should see snowfall amounts generally in
the 2 to 5 inch range. The snow will gradually end from west to
east late Sunday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but reports of
precipitation type and amounts would be appreciated.
Winter Weather, Lincoln
- When
- April 12, 12:00 AM CST to 11:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall totaled 2.0 inches 8 miles southeast of Hendricks. Winds gusted at times to 30 to 39 mph near Lake Benton between 0100 and 1000CST, with visibility frequently as low as one-half mile.
Winter Storm, Lyon
- When
- April 12, 1:00 AM CST to 2:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall totaled 6.0 inches at Tracy and 4.5 inches at Marshall. Winds at Marshall and Tracy gusted frequently from 25 to 35 mph, with visibilities less than a mile, and briefly as low as one-quarter to one-half mile.
Winter Storm, Pipestone
- When
- April 12, 2:00 AM CST to 2:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall totaled 4.0 inches at Edgerton. Winds at Pipestone gusted frequently from 30 to 35 mph, and as high as 40 mph between 0200 and 1200CST, with visibilities less than a mile, and frequently as low as one-quarter to one-half mile.
Winter Storm, Murray
- When
- April 12, 2:00 AM CST to 5:00 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall totaled 4.4 inches at Lake Wilson and 3.5 inches 4 miles north of Currie. Winds at Slayton gusted frequently from 30 to 35 mph, and as high as 38 mph between 0300 and 1400CST, with visibilities less than a mile, and frequently as low as one-quarter to one-half mile.
Winter Storm, Rock
- When
- April 12, 3:00 AM CST to 4:00 PM CST
- Where
- Rock forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snowfall totaled 4.0 inches at Luverne. Winds near Beaver Creek gusted frequently from 30 to 40 mph, and as high as 45 mph between 0300 and 1400CST, with visibilities less than a mile, and frequently as low as one-quarter to one-half mile.
Winter Storm, Cottonwood
- When
- April 12, 3:00 AM CST to 7:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snowfall totaled 6.9 inches at Windom. Winds at Windom and 4 miles east northeast of Jeffers gusted frequently from 30 to 35 mph, and as high as 41 mph between 0700 and 1600CST, with visibilities less than a mile, and frequently as low as one-quarter to one-half mile.
Winter Storm, Nobles
- When
- April 12, 4:00 AM CST to 6:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snowfall totaled 5.0 inches 2 miles north northeast of Worthington. Winds at Worthington gusted frequently from 30 to 35 mph, and as high as 40 mph between 0400 and 1500CST, with visibilities less than a mile, and frequently as low as one-quarter to one-half mile.
Winter Storm, Jackson
- When
- April 12, 4:00 AM CST to 7:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snowfall totaled 5.4 inches 2 miles northeast of Lakefield. Winds at Jackson and near Lakefield gusted frequently from 30 to 35 mph, and as high as 44 mph between 0700 and 1600CST, with visibilities less than a mile, and frequently as low as one-quarter to one-half mile.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 12, 202011 deaths · 107 injured · $106 million · EF4 · 82 events
- Tornadoes and Flash Flooding in Georgia, April 12 to 13, 20209 deaths · 27 injured · $15 million · EF3 · 158 events
- Tornadoes and Flash Flooding in Tennessee, April 12 to 13, 20204 deaths · 24 injured · $10,000 · EF3 · 26 events
- Tornado in Mississippi, April 12, 20202 deaths · EF4 · 1 event
- Tornadoes and Hail in Louisiana, April 12, 20201 injured · $252 million · EF3 · 26 events
- Tornadoes and Flash Flooding in Texas, April 12, 20201 death · $175,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 20209 injured · EF2 · 68 events
- Flash Flood and Damaging Winds in Mississippi, April 12, 20201 death · $75,000 · 78 kt wind · 22 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 2020$29,000 · EF2 · 79 events
- Tornadoes and Hail in Louisiana, April 12, 2020$228,000 · EF2 · 19 events
- Flash Flooding and Debris Flow in Virginia, April 12 to 14, 2020$1.7 million · 55 kt wind · 70 events
- Winter Storm in Minnesota, April 12 to 13, 20201 death · $10,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879792, 879791, 879786, 879789, 879785, 879790, 879787, 879788.